Heavy Snow, Northeast Bighorn Mountains
- When
- March 14, 3:55 PM MST
- Where
- Northeast Bighorn Mountains forecast zone
- Reported by
- TRAINED SPOTTER
8 inches 15WSW Dayton 12 hour total, Burgess Junction
1 heavy snow, as filed by the National Weather Service.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Mar 14, 3:01 PM MST, 54 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
301 PM MST MON MAR 14 2005
.SHORT TERM...VALID FOR TUE AND WED...
BASED ON RECENT SPOTTER REPORTS WILL CONTINUE CURRENT HEADLINES IN
OUR SOUTH CENTRAL CWA. ANOTHER SHORTWAVE IS APPROACHING THE AREA
FROM THE NORTH...AND INDEED IR IMAGERY IS SHOWING SOME COLDER
CLOUD WITH THIS FEATURE. SHSN IS RATHER CONVECTIVE IN NATURE...
INDICATIVE OF EXISTING STEEP LAPSE RATES AND SOME DIURNAL HELP. IN
ANY EVENT...WOULD EXPECT BRUNT OF HEAVIER SHOWERS TO BE DONE BY
03Z OR SO AS THE WAVE PASSES THE SUBSIDENCE BEGINS TO WORK IN.
WARMER DAY IN STORE WITH SOME LEE TROFFING AS SHORTWAVE RIDGE
BUILDS...AHEAD OF MID-WEEK WAVE WHICH CURRENTLY IN AK/YUKON.
HOWEVER...PERIOD OF WAA/ISENTROPIC LIFT TUE AFTN AND NIGHT WILL
ADD TO OROGRAPHIC LIFT OVER THE SW MTNS FAVORED BY WLY FLOW.
ETA/GFS TIME HEIGHTS OVER THE BEARTOOTHS SHOW ADEQUATE MOISTURE/
LIFT WITHIN FAVORABLE SNOW GROWTH TEMPERATURES FOR SOME
ACCUMULATION OVER THE MTNS...AND THUS WILL RAISE POPS TO LIKELY
DURING THIS TIME (SEEMS REASONABLE GIVEN HEIGHTS DO NOT BUILD
MUCH). OVER THE PLAINS...MAY SEE A PERIOD OF LIGHT SPRINKLES OR
FLURRIES...BUT DOWNSLOPING WILL MOSTLY OFFSET THE LIFT. WILL PAINT
LOW CHANCE POPS IN THE GRIDS...BUT IT CERTAINLY WONT AMOUNT TO
MUCH.
NEXT VIGOROUS SHORTWAVE MOVES INTO THE PAC NW ON WED. GOOD CHANCE
OF PCPN ACROSS THE CWA BY WED NIGHT AS 100KT H3 JET DIVES THROUGH
WA/OR/ID AND COLD FRONT BEGINS TO SAG ACROSS MT. THIS SYSTEM IS
ONE TO WATCH AND WILL HIGHLIGHT AS SUCH IN THE HWO.
REGARDING TEMPS...MODERATION IN STORE FOR TUE/WED...WITH HIGHS
NEAR OR A LITTLE ABOVE NORMAL BY WED. CLOUD COVER AND SOME WIND
WILL PREVENT OVERNIGHT LOWS FROM GETTING TOO COLD EVEN WITH A
LITTLE SNOW ON THE GROUND.
JKL
.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...
MEDIUM RANGE MODELS IN FAIRLY GOOD AGREEMENT WITH OVERALL PATTERN.
RIDGE AXIS WILL REMAIN WELL TO WEST OF FORECAST AREA ALLOWING FOR
A MOIST AND UNSTABLE NORTHERLY FLOW TO CONTINUE. MODELS AGREE ON
BRINGING A MUCH STRONGER SYSTEM THROUGH THE FORECAST AREA LATE
WEDNESDAY NIGHT AND THURSDAY. THIS SYSTEM HAS THE POTENTIAL FOR
SOME SIGNIFICANT SNOWS ACROSS THE AREA THURSDAY...DEPENDING ON
TRACK OF SFC LOW. THE IDEA OF TRACKING AND DEEPENING A SFC LOW
ACROSS WYOMING THURSDAY MORNING LOOK GOOD COMPARED TO UPPER LEVEL
FEATURES. THE ECWMF CLOSES SYSTEM OFF OVER SOUTHEAST MT THURSDAY
MORNING THEN TRACKING IT ACROSS WYOMING THURSDAY DURING THE DAY.
GFS IS MORE SPLIT WITH SYSTEM...PLACING SOME ENERGY FARTHER NORTH.
EITHER WAY POPS LOOK GOOD ACROSS ZONES...WITH ECWMF BEING MORE
FAVORABLE FOR SIGNIFICANT SNOW. GOOD COORDINATION WITH SURROUNDING
OFFICES AND HAVE BUMPED UP POPS THURSDAY FOR ALL ZONES.
WILL MAKE FEW IF ANY CHANGES FOR BEYOND THURSDAY. LOOKS LIKE
NORTHERLY FLOW WILL CONTINUE KEEPING TEMPS COOL AND A CHANCE OF
SNOW OR RAIN SHOWERS MOST DAYS. MEX GUIDANCE LOOKS PRETTY GOOD.
WILL MENTION POSSIBLE STORM FOR THURSDAY IN THE HWO. SYSTEM
HOWEVER LOOKS FAIRLY FAST MOVING ATTM. SCARLETT
&&
.PRELIMINARY POINT TEMP/POPS...
TUE WED THU FRI SAT SUN MON
-----------------------------------------------------------
BIL 020/044 029/049 021/027 017/034 019/037 022/040 023/042
72/W 24/O 66/S 32/S 22/S 22/O 20/B
LVM 016/044 031/045 020/022 016/033 017/036 020/040 020/042
82/W 34/O 66/S 42/S 22/S 22/O 22/O
HDN 019/043 025/048 021/026 020/034 017/037 020/041 021/044
62/W 24/O 66/S 32/S 22/O 22/O 20/B
MLS 016/040 022/042 018/026 017/031 017/033 019/040 019/042
21/E 24/O 56/S 22/S 22/S 22/O 20/B
4BQ 014/039 019/049 021/024 016/032 016/036 019/040 019/042
41/E 23/R 56/S 33/S 20/E 22/O 20/B
BHK 011/033 015/036 015/029 012/027 013/030 015/037 015/039
22/J 24/O 56/S 32/S 22/S 22/S 20/B
SHR 018/039 021/047 020/021 017/033 015/036 019/040 019/042
82/W 25/O 66/S 43/S 20/B 23/O 20/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT......SNOW ADVISORY IN EFFECT UNTIL 9 PM MST THIS EVENING...
FOR ZONE 38.
WY......SNOW ADVISORY IN EFFECT UNTIL 9 PM MST THIS EVENING...
FOR ZONE 99.
...HEAVY SNOW WARNING IN EFFECT UNTIL 9 PM MST THIS
EVENING...FOR ZONE 98.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 217 PM MST MON MAR 14 2005 MTZ038-WYZ098-099-151400- SOUTHERN BIG HORN-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 217 PM MST MON MAR 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL WYOMING AND SOUTH CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT SNOW ADVISORIES AND HEAVY SNOW WARNINGS ARE IN EFFECT UNTIL 9 PM MST. REFER TO GTFWSWBYZ FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A POTENTIAL WINTER STORM WILL AFFECT THE AREA LATE WEDNESDAY NIGHT AND THURSDAY. THIS SYSTEM HAS THE POTENTIAL TO BRING SIGNIFICANT SNOW AND MUCH COLDER TEMPERATURES TO THE AREA. WHILE ITS STILL EARLY TO DETERMINE THE EXACT PATH AND STRENGTH OF THIS STORM...PEOPLE MAY WANT TO PREPARE FOR A RETURN OF HAZARDOUS WINTER WEATHER. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ028>037-039>042-056>058-063>068-151400- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- EASTERN CARBON-NORTHERN PARK-NORTHERN SWEET GRASS-GOLDEN VALLEY- RED LODGE FOOTHILLS-NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP- PARADISE VALLEY-LIVINGSTON AREA-BEARTOOTH FOOTHILLS- ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS- 217 PM MST MON MAR 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MONTANA...SOUTH CENTRAL MONTANA AND CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SNOW SHOWERS...SOME LOCALLY HEAVY...WILL CONTINUE UNTIL 9 PM MST. EXPECT AN INCH OR TWO OF NEW SNOW IN THE HEAVIEST SNOW SHOWERS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A POTENTIAL WINTER STORM WILL AFFECT THE AREA LATE WEDNESDAY NIGHT AND THURSDAY. THIS SYSTEM HAS THE POTENTIAL TO BRING SIGNIFICANT SNOW AND MUCH COLDER TEMPERATURES TO THE AREA. WHILE ITS STILL EARLY TO DETERMINE THE EXACT PATH AND STRENGTH OF THIS STORM...PEOPLE MAY WANT TO PREPARE FOR A RETURN OF HAZARDOUS WINTER WEATHER. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
1 heavy snow. Local standard time, as filed.
8 inches 15WSW Dayton 12 hour total, Burgess Junction
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2005Every state in 2005This day in weather historyWarnings in Wyoming, March 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5440596.